Alert archive / Mississippi / River Flood Warnings in 2008

River Flood Warning 89, NWS New Orleans, LA

September 11, 2008Hancock County, Mississippi

NWS New Orleans, LA issued this river flood warning at Sep 11, 2008, 10:25 PM CDT for Hancock County, Mississippi. It took effect at Sep 11, 2008, 10:41 PM CDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2008, 10:25 PM CDT (03:25 UTC)
In effect from
Sep 11, 2008, 10:41 PM CDT
Expired
Sep 12, 2008, 9:07 PM CDT
In force
22 hr
Issued by
NWS New Orleans, LA
Flood severity
Minor

County Hancock County, MS

The river

Written for the forecast point Jourdan River at Kiln (KLNM6). The gauge peaked at 7.60 ft at Sep 12, 2008, 11:00 AM CDT.

actionminormoderate246809/1209/1309/14
Action stage
5 ft
Minor stage
6 ft
Moderate stage
8 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02481660, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Sep 11, 5:20 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 11, 5:20 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
520 PM CDT THU SEP 11 2008

.UPDATE...
WIND ADVISORY EXPANDED BY 4 ZONES NORTH OF BTR BASED ON HURRICANE
CENTER WIND RADII WITH AFTERNOON PACKAGE. PRODUCTS ALREADY OUT.
&&

.PREV DISCUSSION... /ISSUED 332 PM CDT THU SEP 11 2008/

SYNOPSIS...
A COLD FRONT IS EXTENDS ACROSS THE CENTRAL US WITH A RIDGE AXIS
STRETCHING ACROSS THE NORTHERN GULF COAST. HURRICANE IKE IS
CURRENTLY MOVING THROUGH THE CENTRAL GULF.

SCATTERED SHOWERS AND THUNDERSTORMS ARE STARTING TO MOVE ACROSS
THE COASTAL PORTIONS OF SOUTHEASTERN LOUISIANA WITH A FEW ISOLATED
STORMS

SHORT TERM...
MAIN ISSUE IN THE SHORT TERM IS OBVIOUSLY HURRICANE IKE. THE RIDGE
AXIS HAS BEEN HOLDING STEADY OVER THE AREA AND SHOULD REMAIN IN
PLACE FORCING IKE TOWARD THE TEXAS COAST. REGARDLESS OF THE
LANDFALL LOCATION...HOWEVER...WE ARE STILL FORECAST TO FEEL FRINGE
EFFECTS FROM THE VERY LARGE STORM. THE MAIN CONCERN WILL
CONTINUE TO BE COASTAL FLOODING DUE TO STORM SURGE. BECAUSE IKE
HAS SUCH A LARGE WIND FIELD...TIDES OF UP 5 TO 7 FEET ABOVE NORMAL
WILL BE POSSIBLE WITHIN THE TROPICAL STORM WARNING AREA. WITHIN
THE TIDAL LAKES...WATER LEVELS MAY REACH 4 FEET HIGHER THAN
NORMAL. WATER LEVELS WILL REMAIN ELEVATED FOR A FEW DAYS...BUT
SHOULD START TO RECEDE SATURDAY AFTERNOON OR EVENING.

THOUGH THE STRONGEST WINDS IN THE LOCAL AREA WILL BE LIMITED TO
THE COASTAL WATERS OF THE GULF OF MEXICO...SOME OF THE
CONVECTION THAT MOVED THROUGH THE REGION EARLIER TODAY PRODUCED
TROPICAL STORM FORCE GUSTS AND THERE IS NO REASON TO BELIEVE THAT
CONVECTION OVERNIGHT AND INTO TOMORROW WILL BE ANY DIFFERENT.
THOUGH TROPICAL STORM FORCE GUSTS WILL BE POSSIBLE ACROSS MOST OF
THE AREA...SUSTAINED WINDS OF TROPICAL STORM FORCE SHOULD BE
LIMITED TO AREAS SOUTH OF LAKES PONTCHARTRAIN AND MAUREPAS.

LONG TERM...
AS IKE MOVES INTO TEXAS...IT IS FORECAST TO BE PICKED UP BY THE
COLD FRONT CURRENTLY DRAPED ACROSS THE CENTRAL CONUS. THIS COLD
FRONT SHOULD CONTINUE TO MOVE EASTWARD AND IS FORECAST TO MOVE
THROUGH THE LOCAL FORECAST AREA ON MONDAY.

CURRENT MODEL FORECASTS INDICATE THAT THIS FRONTAL BOUNDARY WILL
BE SHALLOW...AND THAT A SO-CALLED DIRTY RIDGE WILL BUILD IN BEHIND
THE FRONT. WHAT THIS MEANS FOR THE LOCAL AREA IS THAT EVEN BEHIND
THE FRONT...THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS EACH AFTERNOON.

AVIATION...
NUMBER ONE IMPACT WITH BE PREVAILING STRONG WINDS UP TO NEAR
TROPICAL STORM FORCE...MAINLY AT KMSY...AND GUSTS TO TROPICAL
STORM FORCE ELSEWHERE...MAINLY IN SQUALLS. COVERAGE OF SHRA
REMAINS ISOLATED...BUT AM EXPECTING THIS TO INCREASE TONIGHT INTO
FRIDAY AS THE AREA GETS IN THE OUTER NORTHEAST QUADRANT OF
HURRICANE IKE. HAVE NOT SEEN ANY LIGHTNING STRIKES ALL DAY...AND
AM EXPECTING ONLY ISOLATED TSRA THROUGH FRIDAY.

MARINE...
TROPICAL STORM FORCE WINDS WILL CONTINUE TO EXPAND ACROSS THE
MARINE AREA FROM SOUTHWEST TO NORTHEAST TONIGHT INTO FRIDAY.
WAVE HEIGHTS ARE RUNNING ABOUT 25 TO 30 FEET IN THE OUTER WATERS
AND AS HIGH AS 15 FEET IN WATERS ONLY 5 TO 10 MILES OFFSHORE. SEA
HEIGHTS MAY INCREASE A BIT MORE THROUGH FRIDAY MORNING BECAUSE OF
THE VERY LARGE WIND FIELD ASSOCIATED WITH HURRICANE IKE. TROPICAL
STORM CONDITIONS WILL REMAIN POSSIBLE OVER THE WESTERN WATERS
THROUGH SATURDAY MORNING...THEN IMPROVING CONDITIONS ARE EXPECTED
TO BRING WINDS AND SEAS BACK BELOW SMALL CRAFT CRITERIA SATURDAY
NIGHT OR SUNDAY AS IKE MOVES WELL INLAND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  76  86  76  89 /  20  50  50  50
BTR  77  87  77  88 /  30  50  50  50
MSY  81  86  80  89 /  40  60  50  50
GPT  80  85  80  88 /  40  60  40  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WARNING FOR LAZ038-040-049-050-056>070.

     WIND ADVISORY UNTIL 7 PM FRIDAY FOR LAZ034>037-046>048.

GM...TROPICAL STORM WARNING FOR GMZ530-550-555-570-575.

MS...WIND ADVISORY UNTIL 7 PM FRIDAY FOR MSZ068.

     TROPICAL STORM WARNING FOR MSZ080>082.
&&
Hazardous weather outlook, Sep 11, 4:43 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
443 PM CDT THU SEP 11 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-122145-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
443 PM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
.TROPICAL HAZARDS...
A TROPICAL STORM WARNING IS IN EFFECT FOR ALL COASTAL COUNTIES AND
PARISHES FROM THE ALABAMA/MISSISSIPPI STATE LINE WESTWARD TO
CAMERON LOUISIANA. THIS INCLUDES ALL COASTAL WATERS FOR THESE
AREAS OUT 60 NM. TROPICAL STORM CONDITIONS WILL CONTINUE THROUGH
FRIDAY.

.COASTAL FLOODING...
LARGE SWELLS WILL CONTINUE ON THE COAST OF MISSISSIPPI AND
LOUISIANA TONIGHT. BEACH EROSION AND COASTAL FLOODING CAN BE
EXPECTED OUTSIDE THE HURRICANE PROTECTION LEVEE SYSTEMS AS TIDES
INCREASE TO 6 TO 8 FEET ABOVE NORMAL OVERNIGHT.

ISOLATED TO SCATTERED TROPICAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO MOVE OVER THE COASTAL WATERS AND ONSHORE THIS EVENING
THROUGH FRIDAY. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING WATERSPOUTS OVER THE COASTAL WATERS.

A WIND ADVISORY WILL BE IN EFFECT TONIGHT AND TOMORROW FOR THE
BATON ROUGE AREA FOR SUSTAINED WINDS FROM 25 TO 30 MPH WITH GUSTS
BETWEEN 40 AND 50 MPH...IN ASSOCIATION WITH THE OUTER BANDS OF
HURRICANE IKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRINGE EFFECT FROM HURRICANE IKE WILL CONTINUE TO AFFECT THE AREA
FRIDAY. TROPICAL SHOWERS AND THUNDERSTORMS IN BANDS ARE EXPECTED
TO MOVE ACROSS THE REGION DURING THIS TIME. SOME OF THESE BANDS
WILL BE CAPABLE OF PRODUCING WATERSPOUTS OVER THE COASTAL WATERS.

COASTAL FLOODING WILL CONTINUE TO BE AN ISSUE ALONG THE MISSISSIPPI
AND LOUISIANA COASTS WHERE TIDES OF 4 TO 6 FEET ABOVE NORMAL ARE
EXPECTED. HIGH TIDES ON FRIDAY WILL GENERALLY OCCUR DURING THE
MORNING HOURS. WATERS WILL SLOWLY RECEDE STARTING LATE SATURDAY.

THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THE PERIOD
SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND FIRST RESPONDERS NEAR COASTAL AREAS ARE
ENCOURAGED TO REPORT ANY WIND DAMAGE OR COASTAL FLOODING ISSUES TO
THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 12:49 AM CDTTornado WarningLIXSaint James, Saint John the Baptist26 min
Sep 12, 3:06 AM CDTTornado WarningLIXPlaquemines24 min
Sep 12, 3:21 AM CDTTornado WarningLIXAscension, Livingston24 min
Sep 12, 4:05 AM CDTTornado WarningLIXSaint Charles, Saint John the Baptist25 min
Sep 12, 5:09 AM CDTTornado WarningLIXJefferson36 min
Sep 12, 5:22 AM CDTTornado WarningLIXSaint Charles, Saint James15 min
Sep 12, 5:32 AM CDTTornado WarningLIXSaint John the Baptist28 min
Sep 12, 5:50 AM CDTTornado WarningLIXAscension, Livingston25 min
Sep 12, 6:16 AM CDTTornado WarningLIXPlaquemines, Saint Bernard29 min
Sep 12, 6:49 AM CDTTornado WarningLIXJefferson, Orleans13 min
Sep 12, 7:36 AM CDTInland Tropical Storm WarningLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, West Baton Rouge and 1 more15 hr
Sep 12, 8:23 AM CDTTornado WarningLIXJefferson, Saint Charles37 min
Sep 12, 9:00 AM CDTHydrologic WarningLIXAscension, Livingston33 hr
Sep 12, 9:31 AM CDTRiver Flood WarningLIXSaint Tammany27 hr
Sep 12, 9:49 AM CDTTornado WarningLIXOrleans11 min
Sep 12, 10:48 AM CDTTornado WarningLIXSaint Tammany, Tangipahoa12 min
Sep 12, 10:53 AM CDTTornado WarningLIXWashington22 min
Sep 12, 11:09 AM CDTTornado WarningLIXTangipahoa36 min
Sep 12, 1:35 PM CDTFlash Flood WarningLIXPlaquemines6 hr
Sep 12, 8:39 AM CDTTornado WarningLIXHancock21 min
Sep 12, 11:04 AM CDTTornado WarningLIXPike, Walthall26 min
Sep 12, 11:30 AM CDTTornado WarningLIXPike21 min
Sep 12, 11:40 AM CDTTornado WarningLIXAmite35 min

Nearby

River Flood Warnings in Mississippi, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.